Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Finite element collocation methods for first-order systems


Authors: P. Lesaint and P.-A. Raviart
Journal: Math. Comp. 33 (1979), 891-918
MSC: Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-1979-0528046-0
MathSciNet review: 528046
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Finite element methods and the associate collocation methods are considered for solving first-order hyperbolic systems, positive in the sense of Friedrichs. Applied in the case when the meshes are rectangle, those methods lead for example to the successfully used box scheme for the heat equation or D.S.N. scheme for the neutron transport equation. Generalizations of these methods are described here for nonrectangle meshes and (or) noncylindrical domains; stability results and error estimates are derived.


References [Enhancements On Off] (What's this?)

  • [1] G. BAKER, "A finite element method for first order hyperbolic equations," Math. Comp., v. 29, 1975, pp. 995-1006. MR 0400744 (53:4574)
  • [2] P. G. CIARLET & P. A. RAVIART, "General Lagrange and Hermite interpolation in $ {R^n}$ with applications to finite element methods," Arch. Rational Mech. Anal., v. 46, 1972, pp. 177-199. MR 0336957 (49:1730)
  • [3] P. G. CIARLET & P. A. RAVIART, "Interpolation theory over curved elements with applications to finite element methods," Comput. Methods Appl. Mech. Engrg., v. 1, 1972, pp. 217-249. MR 0375801 (51:11991)
  • [4] K. O. FRIEDRICHS, "Symmetric positive differential equations," Comm. Pure Appl. Math., v. 11, 1958, pp. 333-418. MR 0100718 (20:7147)
  • [5] B. L. HULME, "Discrete Galerkin and related one-step methods for ordinary differential equations," Math. Comp., v. 26, 1972, pp. 881-891. MR 0315899 (47:4448)
  • [6] B. L. HULME, "One step piecewise polynomial Galerkin methods for initial value problems," Math. Comp., v. 26, 1972, p. 118. MR 0321301 (47:9834)
  • [7] H. B. KELLER, "A new difference scheme for parabolic problems," Numerical Solution of Partial Differential Equations-II (B. Hubbard, Ed.), Academic Press, New York, 1971, 327-350. MR 0277129 (43:2866)
  • [8] K. D. LATHROP & B. G. CARLSON, "Transport theory. The method of discrete ordinates," Computing Methods in Reactor Physics (Greenspan, Kelerb, Okrent, Eds.), Gordon and Breach, New York, 1968, pp. 165-266.
  • [9] P. LESAINT, Sur la Résolution des Systèmes Hyperboliques du Premier Ordre par des Méthodes d'Éléments Finis, Doctoral thesis, Paris, 1975.
  • [10] P. LESAINT, "Finite element methods for symmetric hyperbolic equations," Numer. Math., v. 21, 1973, pp. 244-255. MR 0341902 (49:6648)
  • [11] P. LESAINT, "Finite element methods for the transport equation," R.A.I.R.O. Sér. Math. R2, 1974, pp. 67-94. MR 0408677 (53:12440)
  • [12] P. LESAINT & P. A. RAVIART, "On a finite element method for solving the neutron transport equation," Mathematical Aspects of Finite Elements in Partial Differential Equations (C. de Boor, Ed.), Academic Press, New York, 1974, pp. 89-123. MR 0658142 (58:31918)
  • [13] N. K. MADSEN, "Convergent centered difference schemes for the discrete ordinate neutron transport equations," SIAM J. Numer. Anal., v. 12, 1975, pp. 164-176. MR 0405882 (53:9674)
  • [14] P. A. RAVIART & J. M. THOMAS, "Primal hybrid finite element methods for second order elliptic equations," Math. Comp., v. 31, 1977, pp. 391-413. MR 0431752 (55:4747)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0528046-0
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society